Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2018, 8:02 PM EDT for Burke County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 8:02 PM EDT (00:02 UTC)
- Expired
- Jun 2, 2018, 8:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA, Aiken County, SC
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:06 PM EDT | TSTM WND DMG | 8 S Clearwater, SC | TREE DOWN ON GUM SWAMP ROAD. REPORTED BY AIKEN COUNTY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WUUS52 KCAE 030002
SVRCAE
GAC033-245-SCC003-030030-
/O.NEW.KCAE.SV.W.0034.180603T0002Z-180603T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
802 PM EDT SAT JUN 2 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
North central Burke County in east central Georgia...
Southeastern Richmond County in east central Georgia...
Southwestern Aiken County in central South Carolina...
* Until 830 PM EDT.
* At 801 PM EDT, a severe thunderstorm was located near Jackson, or 8
miles southeast of Augusta, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson.
This includes Interstate 520 in Georgia near mile marker 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3316 8203 3340 8202 3343 8180 3322 8172
3318 8177
TIME...MOT...LOC 0001Z 353DEG 6KT 3335 8191
HAIL...1.00IN
WIND...60MPH
$$
RC2 follow-up statements
202
WWUS52 KCAE 030017
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
817 PM EDT SAT JUN 2 2018
GAC033-245-SCC003-030030-
/O.CON.KCAE.SV.W.0034.000000T0000Z-180603T0030Z/
Burke GA-Richmond GA-Aiken SC-
817 PM EDT SAT JUN 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTH CENTRAL BURKE...SOUTHEASTERN RICHMOND AND SOUTHWESTERN
AIKEN COUNTIES...
At 817 PM EDT, a severe thunderstorm was located near Jackson, or 11
miles southeast of Augusta, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3339 8199 3342 8182 3322 8173 3318 8177
3316 8202
TIME...MOT...LOC 0017Z 344DEG 12KT 3331 8189
HAIL...1.00IN
WIND...60MPH
$$
RC170
WWUS52 KCAE 030029
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
829 PM EDT SAT JUN 2 2018
GAC033-245-SCC003-030038-
/O.EXP.KCAE.SV.W.0034.000000T0000Z-180603T0030Z/
Burke GA-Richmond GA-Aiken SC-
829 PM EDT SAT JUN 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BURKE...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES WILL EXPIRE AT
830 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3339 8199 3342 8182 3322 8173 3318 8177
3316 8202
TIME...MOT...LOC 0028Z 353DEG 6KT 3329 8189
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:43 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 2, 5:43 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Columbia SC 543 PM EDT Sat Jun 2 2018 .SYNOPSIS... Surface high pressure will ridge from the Atlantic westward into the Gulf of Mexico through the weekend. The pattern supports seasonably hot conditions with scattered mainly afternoon and evening thunderstorms. A cold front will move through the area late Sunday or Sunday night, and high pressure will build into the region from the north early next week, ushering in slightly cooler and drier air. Moisture returns to the area near the end of next week bringing climatological rainfall chances. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Large area of convection is move out of the southeastern Midlands. Next round of storms moving across the northern Midlands at 21Z. There still appears less deep moisture in that area, so convection will likely be more scattered. DCAPE values less than 1000, but surface base CAPE still 2000-3000 j/kg. So still could get isolated strong/severe storms move through the Midlands. The convection will wind down over the area shortly after sunset as the forcing and instability moves towards coastal SC and GA, and I expect any chances to mainly be gone by midnight if not sooner, with only a straggling shower left here or there. Overnight, the winds will lighten up, so there could be some patchy fog in places, but at this time I don't expect anything widespread enough to necessitate any kind of advisory. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... Can not rule out an isolated shower/storm to start off the day Sunday across the eastern portions of the cwa as one upper low moves east of the area. Then for the majority of the day, models bring weak upper ridging and some downsloping flow, which should keep the majority of the morning and early afternoon hours dry. That flow pattern will also bring rather warm temperatures by the afternoon, an have trended towards the warmer side of the guidance values, placing highs in the middle 90s. By Sunday evening and into the night, the weak ridge breaks down as another shortwave approaches the area from the west. This brings a surface cold front into the region. Most of the models have convection moving through the mountains. Activity will push east of the mountains and into the cwa between 00z-03z, then east of the cwa by 06z. There remains some uncertainty as to how well the activity will hold together as it moves out of the Piedmont and into the Midlands. The nam/gfs keep scattered activity, while the ecmwf seems to have the activity almost diminished as it moves through. For now have gone with scattered activity during the evening and early portions of Sunday night. After 06z, all activity should be pushing east of the cwa, with drying occurring at that point in time behind the front. Lows Sunday night generally around 70 degrees. For Monday through Tuesday night, drier air will settle into the region as high pressure moves in at the surface. Region will be under the influence of northwesterly flow pattern aloft, which will also aid in keeping dry conditions. Temperatures during the afternoons will cool down a few degrees, with readings in the middle to upper 80s. Overnight lows in the lower to middle 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The dry airmass will continue through the end of the week. The chance of rainfall increases near the end of the week. Ridging across Texas and across the western Atlantic strengthens. This keeps a weak upper low over the southeastern US, Would expect some Atlantic moisture to be pushing back into the area by the weekend, and will good afternoon heating, a return to more diurnal showers and storms would be expected. Temperatures return to the 90s for highs, lows in the 70s, by the end of the week. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... VFR through the evening outside of convection. Convection crossing the Midlands from the north may affect CAE/CUB through 01Z. Have included VCTS for now, and will amend as necessary. Not sure if the convection will affect AGS/DNL/OGB attm. Convection is expected to diminish this evening with loss of heating. The atmosphere does look a little more supportive for patchy ground fog late tonight in the usual suspect areas of AGS and OGB. I added some TEMPO MVFR fog late tonight with the 18Z TAF package at those two locations. Expect scattered thunderstorms associated with a cold front Sunday afternoon and night. EXTENDED AVIATION OUTLOOK...Late night/early morning fog possible Monday through Thursday. && .HYDROLOGY... Heavy rain in the headwaters has resulted in elevated flows on area rivers. A River Flood Warning remains in effect for the Congaree River at Carolina Eastman, Congaree National Park- Gadsden, and Lake Wateree. A River Flood Advisory continues for the Congaree River at Columbia. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && $$.
Hazardous weather outlook, Jun 2, 5:29 AM EDT, 14 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 529 AM EDT Sat Jun 2 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 529 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. River flood warnings continue along the Congaree River. Scattered thunderstorms will develop Saturday afternoon. A few storms could produce damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. River flood warnings continue along the Congaree River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 2:54 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
254 PM EDT SAT JUN 2 2018
GAZ077-021945-
Burke GA-
254 PM EDT SAT JUN 2 2018
...Strong Thunderstorms Will Impact Portions of Burke County Until
345 PM EDT....
At 254 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Waynesboro, moving east at
30 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Waynesboro, Sardis and Vidette.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3283 8231 3293 8227 3308 8229 3316 8227
3323 8223 3310 8175 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208 3288 8213
3283 8214
TIME...MOT...LOC 1854Z 273DEG 25KT 3299 8212
fwaSpecial weather statement, Jun 2, 3:24 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT SAT JUN 2 2018
SCZ015-022030-
Lancaster SC-
324 PM EDT SAT JUN 2 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Lancaster County Until 430 PM EDT....
At 322 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Lake Park to Fort
Mill, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Indian Land and Waxhaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3493 8078 3482 8079 3482 8056 3476 8088
3479 8087 3483 8090 3484 8087 3490 8088
3493 8086 3496 8087 3501 8091 3503 8090
3507 8090
TIME...MOT...LOC 1922Z 325DEG 16KT 3506 8064 3500 8094
RCSpecial weather statement, Jun 2, 4:37 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
437 PM EDT SAT JUN 2 2018
SCZ020-022100-
Newberry SC-
437 PM EDT SAT JUN 2 2018
...Strong Thunderstorms Will Impact Portions of northeastern Newberry
County Until 500 PM EDT....
At 436 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Whitmire, or 13 miles south of Union, moving
southeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Newberry and Whitmire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 26 between mile markers 70 and 74.
LAT...LON 3453 8162 3449 8158 3447 8155 3445 8155
3445 8154 3449 8149 3449 8143 3448 8142
3445 8142 3438 8139 3428 8161 3447 8169
3453 8165
TIME...MOT...LOC 2036Z 332DEG 13KT 3453 8159
RCSpecial weather statement, Jun 2, 5:31 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
531 PM EDT SAT JUN 2 2018
SCZ015-022-022200-
Lancaster SC-Kershaw SC-
531 PM EDT SAT JUN 2 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Lancaster and northeastern Kershaw Counties Until 600 PM EDT....
At 530 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Kershaw, or 16 miles southeast of Lancaster,
moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Kershaw and Bethune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3466 8043 3464 8043 3463 8042 3462 8042
3459 8038 3456 8038 3452 8035 3451 8034
3440 8035 3447 8067 3465 8065 3466 8044
TIME...MOT...LOC 2130Z 274DEG 12KT 3456 8058
RCSpecial weather statement, Jun 2, 5:58 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
558 PM EDT SAT JUN 2 2018
SCZ022-022230-
Kershaw SC-
558 PM EDT SAT JUN 2 2018
...Strong Thunderstorms Will Impact Portions of northeastern Kershaw
County Until 630 PM EDT....
At 558 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Kershaw, or 13 miles
northeast of Camden, moving southeast at 5 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bethune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3437 8029 3434 8033 3434 8037 3430 8036
3431 8038 3428 8044 3426 8043 3422 8051
3443 8065 3454 8048 3438 8028
TIME...MOT...LOC 2158Z 323DEG 5KT 3443 8052
RCSpecial weather statement, Jun 2, 6:30 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
630 PM EDT SAT JUN 2 2018
SCZ036-038-022330-
Orangeburg SC-Clarendon SC-
630 PM EDT SAT JUN 2 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Orangeburg and south central Clarendon Counties Until 730 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 629 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Holly Hill, or 12 miles north of Indian
Field, moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Holly Hill, Santee, Eutawville and Vance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 95 between mile markers 87 and 99.
LAT...LON 3345 8020 3344 8020 3345 8022 3330 8025
3326 8032 3328 8035 3326 8036 3326 8043
3329 8049 3333 8050 3332 8054 3350 8051
3349 8018 3345 8016
TIME...MOT...LOC 2229Z 277DEG 7KT 3340 8048
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:12 PM EDT | Special Weather Statement | CAE | Sumter | 63 min |
| Jun 3, 12:04 AM EDT | Special Weather Statement | CAE | Chesterfield | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.